Exam Review
- A patient with depression and current suicidal ideation agrees to a voluntary admission to the psychiatric unit. After admission to the unit, the patient refuses to take the prescribed antidepressant medication. What is the most appropriate nursing response?A)"I will notify your provider and document your decision to refuse medication."B)"You must take the medication as prescribed to remain in the hospital."C)"Refusing medication may result in involuntary commitment."D)"I will notify security to enforce the medication."
- The provider prescribes venlafaxine (Effexor) for depression. The nurse understands that this is a SNRI (Serotonin-Norepinephrine Reuptake Inhibitor). Which statements by the patient indicate that teaching was effective? (Select all that apply)(SATA)A)"I should avoid abruptly stopping this medication."B)"I can stop taking venlafaxine as soon as I feel better."C)"I'll have my blood levels checked regularly."D)"I might experience nausea or dizziness when starting the medication."E)"It may take a few weeks before I feel better."
- Jen has Bipolar Type I disorder and is on Lithium. She is an active person who runs and bicycles frequently. Last summer Jen took a 20-mile bike ride in 90-degree weather, sweated profusely and did not take in adequate fluids. Based on your knowledge of Lithium and fluid dynamics, you would expect Jen's serum Lithium level to:A)Increase above 1.0 mEq/L, which results in toxicity.B)Decrease, resulting in a sub-therapeutic blood level.C)Increase above 1.5 mEq/L, which results in toxicity.D)No change is expected.
- A client diagnosed with bipolar I disorder is exhibiting severe manic behaviors. A physician prescribes lithium carbonate (Eskalith) and olanzapine (Zyprexa), which is a second-generation antipsychotic. The client's spouse questions the Zyprexa order. Which is the appropriate nursing reply?A)"Zyprexa ensures a good night's sleep."B)"Zyprexa calms mania until the Eskalith takes effect."C)"Zyprexa in combination with Eskalith cures manic symptoms."D)"Zyprexa prevents extrapyramidal side effects."
Exam Review
- A client diagnosed with schizophrenia, who has been taking antipsychotic medication for the last 5 years, presents in an outpatient clinic with uncontrollable and irregular tongue movements, puckering and pursing of the lips. The nurse would expect the physician to recognize which condition and implement which treatment?A)Agranulocytosis, treated by administration of clozapine (Clozaril)B)Neuroleptic malignant syndrome, treated by discontinuing antipsychotic medicationsC)Acute dystonia, treated by administration of benztropine (Cogentin)D)Tardive dyskinesia, treated by administration of valbenazine (Ingrezza)
- A patient has experienced the sudden death of spouse one year ago and has been profoundly affected by this loss. Which of the following are expected in the normal grieving process? Select all that apply.(SATA)A)Patient expresses overwhelming sadness at times.B)Patient expresses poor self-esteem.C)The patient is angry at times.D)Patient continues to express a sense of emptiness.E)Patient experiences intermittent yearning or longing for the deceased.
- While being interviewed, the patient expresses that he believes other people can place thoughts in his mind. The statement can be assessed as evidence of:A)Somatic delusionsB)Ideas of referenceC)Thought insertionD)Nihilistic delusions
- Which statement should a nurse identify as correct regarding a client's right to refuse treatment?A)Clients can refuse any and all treatment at any time.B)Clients can refuse pharmacological but not psychological treatment.C)Clients can refuse only electroconvulsive therapy (ECT).D)Health care providers can override treatment refusal if the client is actively suicidal or homicidal.
Exam Review
- A nurse has been caring for a client diagnosed with generalized anxiety disorder (GAD). Which of the following nursing interventions would NOT address this client's symptoms?A)Encourage the client to avoid any situation that causes stress.B)Encourage the client to recognize the signs of escalating anxiety.C)Encourage the client to employ newly learned relaxation techniques.D)Encourage the client to reframe thoughts about situations that generate anxiety.
- A nurse is caring for a client who is experiencing delusions, hallucinations, and alterations in speech. Which of the following medications should the nurse anticipate the provider to prescribe?A)BenzodiazepineB)Second generation antipsychoticC)Selective serotonin reuptake inhibitorD)Anticonvulsant mood stabilizer
- The provider orders sertraline (Zoloft) 75 mg PO daily for a patient with generalized anxiety disorder (GAD). The medication is available in 25 mg tablets. How many tablets should the nurse administer per dose?A)3 tabletsB)2 tabletsC)1.5 tabletsD)4 tablets
- When a patient begins taking a selective serotonin-norepinephrine reuptake inhibitor such as venlafaxine (Effexor), what information should be included in the plan for patient education?A)Intake of salt and salty foods should be restricted.B)The patient should be alert for initial twitching, shaking, or jerking in the hands, feet, face, or torso.C)The onset of action is 2–8 weeks.D)Foods containing tyramine should be restricted.
Exam Review
- Metabolic syndrome is a risk associated with the atypical antipsychotic medications. Due to this risk, the nurse expects that what blood work has been ordered? Select all that apply.(SATA)A)Electrolytes and vitamin DB)Fasting glucoseC)Lipid profileD)Thyroid stimulating hormoneE)Hemoglobin A1c
- The nurse assesses for evidence of negative symptoms of schizophrenia in a newly admitted client. Which of the following symptoms are considered negative symptoms of schizophrenia? Select all that apply.(SATA)A)Delusions and hallucinationsB)AnhedoniaC)Depressed mood and flat affectD)Rejecting or lacking capacity for social interactionE)Avolition
- During an interview of a manic patient, the patient demonstrates very rapid speech and talks continuously and loudly. The RN has trouble getting a word in. His speech pattern is best documented as:A)InappropriateB)CircumlocutionC)TangentialD)Pressured
- A nurse is communicating with a client on an inpatient psychiatric unit. The client moves closer and invades the nurse's personal space, making the nurse uncomfortable. Which is the most appropriate intervention?A)The nurse understands that clients require variable amounts of personal space and accepts the behavior.B)The nurse confronts the client and states that they will be secluded if behavior continues.C)The nurse ignores the behavior because the nurse does not want to anger the client.D)The nurse expresses a sense of discomfort and sets limits on the behaviors.
Exam Review
- A client receiving a selective serotonin reuptake inhibitor arrives at the mental health clinic complaining of dizziness, nausea, and agitation. She reports she was out of town for several days and forgot her medications. What is the likely cause of her symptoms?A)Serotonin discontinuation syndromeB)Cholinergic crisisC)Serotonin syndromeD)Neuroleptic malignant syndrome
- A client diagnosed with schizophrenia states, "Can't you hear him? It's the devil. He's telling me I'm going to hell." Which is the most therapeutic nursing reply?A)"You are not going to hell. You are a good person."B)"Did you take your medicine this morning?"C)"I'm sure the voices sound scary. I don't hear any voices speaking."D)"The devil only talks to people who are receptive to his influence."
- A male client tells the nurse that the FBI is monitoring and recording his every movement and that microphones have been planted in the unit walls. Which action would be the MOST therapeutic response?A)Tell the client that this must seem frightening to him, but that you believe that he is safe here.B)Confront the delusion by telling the client that this is not so.C)Tell the client to talk about this in his 1:1 counseling session.D)Isolate the client when he begins to talk about these beliefs.
- A nurse is educating a client who is prescribed clozapine. Which of the following findings should the nurse identify as consistent with agranulocytosis and instruct the client to report to their provider?A)Sore throat and malaiseB)Increased anxiety and suicidal ideationsC)Respiratory depression and a comatose stateD)Severe restlessness